wildwillie6October 4, 2018 at 1:55 pmPost count: 1
This is a simple question (I think) which possibly points out a difficulty in the way that providers interact with patients:
A 34-year-old male (my son) is successfully treated for hypothyroidism for years with levothyroxine 112 mcg one time daily. Now a routine recheck shows TSH of 5.460 against a normal range of 0.358 to 3.740. The TSH result is flagged “high.”
The nurse practitioner says, “Let’s cut back to 100 mcg” and writes the new prescription. It doesn’t seem wrong at the time so we leave for the pharmacy, but:
Is it possible that the nurse practitioner made a mistake and that the levothyroxine should be increased instead?
That’s what I think after reading a lot of online references, but I don’t want to be “that dad” who roars in insulting the practitioners. Further complicating things: the insurer’s nurseline is not allowed to say whether levothyroxine should be increased or decreased for a high TSH reading. And — my son is autistic and not able to be an advocate for himself.
I’m just looking for somebody to check me. Did I get this wrong, or should a high TSH ordinarily lead to a *higher* level of levothyroxine? Any advice for interacting with the nurse practitioner?
And finally, if I’m just wrong I’ll go away, sorry that I ever brought it up.
With good will to all,
Wild WillieKimberlyOnline FacilitatorOctober 4, 2018 at 5:25 pmPost count: 4274
Hello – We’re fellow patients here and cannot give medical advice, but I would suggest contacting the nurse practitioner or the lead primary care provider (or endocrinologist). Have a printout of the test results *and* a copy of the nurse practitioner’s prescription with you during the discussion.
Again, we can’t tell you how to change meds, but you are right that something is off here, and it should be checked out ASAP.Liz1967October 5, 2018 at 4:14 amPost count: 305
TSH measures your body’s call for thyroid hormone over time, to put it simply. A high TSH means your body has been demanding more hormone, i.e. it is not getting enough and needs more.
- You must be logged in to reply to this topic.